Fixed Drug Eruption in a Woman With Severe Migraines

,

A 51-year-old woman with severe migraines sought evaluation of a dozen round black macules on her hands, forearms, and legs. A few of the lesions had first appeared 1 year earlier; the remainder had erupted since then.

A 51-year-old woman with severe migraines sought evaluation of a dozen round black macules on her hands, forearms, and legs. A few of the lesions had first appeared 1 year earlier; the remainder had erupted since then.

The patient, who occasionally took acetaminophen or ibuprofen for headaches, reported 4 episodes in which the lesions had become severely pruritic, red, and edematous; some had blistered. Hydrocortisone cream had no effect on the lesions, which reverted to black macules within a few days after the onset of the flares.

Drs Samuel Book and Yelva Lynfield of Brooklyn, NY, suspected a fixed drug eruption, which was confirmed by a biopsy. Nortriptyline was initiated to control the migraines; the patient was advised to avoid analgesics. The active lesions have not recurred.

When a patient is reexposed to the offending agent, fixed drug eruptions typically recur at the sites of the initial lesions.1 Marked hyperpigmentation develops because the damaged basal layer of the epidermis permits melanin to infiltrate the dermis, where the pigment remains for many months. Thus, hydroquinone topical bleaches have little effect on the hyperpigmentation.

Lesions may be single or multiple, and they can increase in number with subsequent exposures. Fixed drug eruptions caused by NSAIDs and acetaminophen often occur on the trunk and limbs, whereas lesions associated with tetracycline characteristically involve the genitalia. The sulfonamides-another common cause of these eruptions-generally induce reactions that involve both the skin and the mucous membranes.2

REFERENCES:
1.
Odom RB, Arnold HL, James WD, Berger TG. Andrews' Diseases of the Skin: Clinical Dermatology. 9th ed. Philadelphia: WB Saunders Company; 2000:134-135.
2. Thankappan TP, Zachariah J. Drug-specific clinical patterns in fixed drug eruptions. Int J Dermatol. 1991;30:867-870.